Over the counter encounters

Serious issues regarding over the counter drugs (OCTs) have arisen. By one estimate there are over 5,000 OTC preparations. They all have the potential to cause adverse effects, such as, side effects, drug-to-drug interactions, food-to-drug interactions, and allergic reactions.

A side effect is a secondary effect which is undesirable and occurs in addition to the desired therapeutic effect. I’m not singling out Nyquil for scrutiny, but it’s a common agent that many take without difficulty. Nyquil has the side-effects of diarrhea, constipation, drowsiness, dizziness, nausea, vomiting, anxiety, nervousness, and change in sleep. Have you ever taken a cough preparation containing DM? Do you know what DM is? DM is short for dextromethorphan and is a stereoisomer of levorphanol. That means DM has the same number and atom groupings as levorphanol, but is arranged differently.

Levorphanol is a synthetic opioid analgesic that has actions similar to morphine. So given that DM is similar to morphine, are you surprised that DM is abused and sold on the street as orange crush, triple c’s, red devils, skittles, and dex. Naturally, a cold medicine with DM in the name contains dextromethorphan, but DM is also found in drixoral, St. Joseph cough suppressant, Coricidin, Alka-Seltzer plus cold and cough, Nyquil, Dayquil, Theraflu, and Tylenol cold. Overdose of DM due to abuse or duplication is dangerous and relatively easy, particularly when ingesting multiple OTC drugs that we thought were different, but were actually the same. Overdose side-effects include: respiratory depression, cyanosis, hypotension, hypertension, blurred vision, constipation, convulsion, drowsiness, dizziness, hallucination, hyperthermia, muscle spasticity, nausea, tachycardia, gastrointestinal spams, and vomiting. When taken as directed, preparations containing DM are safe and helpful. Nevertheless, we need to think about the OTC medications that we, our families, and our patients use.

How many of us have taken multiple OTC medications at the same time while taking prescription drugs and not read the labels? Your risk for adverse effects is determined by your disease state, age, weight, gender, ethnicity, and general health. Although anyone can experience difficulties with OTCs, people with the following conditions are at a higher risk for complications: asthma, bleeding/clotting disorders, breathing problems, diabetes, enlarged prostate, epilepsy, glaucoma, gout, heart disease, hypertension, immune system problems, kidney problems, liver problems, Parkinson’s disease, psychiatric disorders, thyroid, and other endocrine disorders.

OTC drugs containing sodium phosphate are used to treat constipation. They may be used orally or rectally depending on the formulation. These agents are marketed under a variety of names, including store brands, generics, and Fleet. One should never exceed the labeled dose. Oral products should not be given to children under 5 without specific physician order. Children under the age of 2 should never be given enemas with these agents. People who are at increased risk for complications include children, adults over 55, dehydrated patients with kidney disease, those with bowel obstructions or inflammatory bowel disease, and those taking medications such as diuretics, ACE (angiotensin converting enzyme) inhibitors, ARBs (angiotensin receptor blockers), and NSAIDs, such as aspirin, ibuprofen, and naproxen. These agents may rarely cause renal and heart damage that can result in death. Complications are more likely to occur when more than one dose is given in a 24 hour period or the labeled dose is exceeded.

Acetaminophen’s ability to cause liver damage is well-documented. Severe liver injury may occur with acetaminophen when the recommended dosage for a 24 hour period is exceeded, more than one acetaminophen-containing product is ingested, or alcohol is ingested. The FDA has recently recommended that prescription drugs contain no more than 325mg of acetaminophen. If your doctor wants you to take more than 325mg, he can prescribe two tablets of pills. Note that there may be multiple agents combined in a single medication. Just because you don’t see Tylenol on the label, you can’t assume that no acetaminophen is present. You need to know what you’re taking or giving to somebody.

Here’s how we can use OTCs more safely:

  • Limit the use of OTC.
  • If taking prescription medications, check with your doctor before taking any OTC medication including vitamins, minerals, herbs, and natural supplements.
  • Real all the labels. If you don’t understand them, ask your pharmacist or doctor before taking or administering it to someone else.
  • Take the medicine as the doctor instructs on the prescription.
  • Use the appropriate measuring device. Particularly with children.
  • Don’t put medicine in your food or take capsules apart without physician permission.
  • Don’t take medicine with alcohol.
  • Don’t mix medicine in hot drinks unless the label instructs you to do so.
  • When you have adverse or allergic response to any medicine, seek immediate medical attention and keep track of the side effects so they become part of your medical record
  • Be vigilant.

This issue demonstrates again, that safety is a 24/7 phenomenon and applies to everyone in our lives.


Reference

  • Katzing, BG, Basic and Clinical Pharmacology, New York, New York: McGraw Hill, 201
  • Lacy, CF, et alia, Drug Information Handbook, Cleaveland, Ohio, Lexi-Comp, 2013
  • www.fda.gov/drugs/drugsafety_Accessed_September 29,2017

The information provided in this article is intended for general informational purposes only and should not be considered as all encompassing, or suitable for all situations, conditions, and environments. Please contact us or your attorney if you have any questions.

For safety or risk management questions or suggestions, please contact Markel.

Email us